Skip to main content
eScholarship
Open Access Publications from the University of California

A Case Report of Angioedema and Anaphylactic Shock Induced by Ingestion of Polyethylene Glycol

  • Author(s): Rossi, Amy
  • Osborn, Lesley
  • et al.
Abstract

Introduction: We report one of few documented cases of a severe anaphylactic reaction with angioedema to polyethylene glycol (PEG).

Case Report: The patient presented 30 minutes after onset of his symptoms and quickly developed hypoxia and hypotension refractory to intramuscular epinephrine, intravenous fluids, methylprednisolone, and supplemental oxygen via non-rebreather mask. He ultimately required intubation, an epinephrine infusion, and admission to the medical intensive care unit.

Discussion: This case depicts a clinical reaction to PEG, a medication rarely implicated in severe anaphylaxis or angioedema.

Conclusion: The allergenic potential of PEG-containing products should be raised, and providers should have a heightened awareness of these potential side effects.

Main Content
Current View